Alert archive / Tennessee / Wind Advisories in 2024

Wind Advisory 5, NWS Morristown, TN

January 26, 20247 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Jan 26, 2024, 3:18 PM EST for 7 counties in Tennessee. It took effect at Jan 27, 2024, 1:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2024, 3:18 PM EST (20:18 UTC)
In effect from
Jan 27, 2024, 1:00 PM EST
Expired
Jan 28, 2024, 1:00 AM EST
In force
12 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2024-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2024-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WWUS74 KMRX 262018
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
318 PM EST Fri Jan 26 2024

TNZ041-043-045-047-072-074-087-270900-
/O.NEW.KMRX.WI.Y.0005.240127T1800Z-240128T0600Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, 
Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico,
and Coker Creek
318 PM EST Fri Jan 26 2024

...WIND ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 1 AM EST
SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of east Tennessee.

* WHEN...From 1 PM Saturday to 1 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
669 
WWUS74 KMRX 270839 
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
339 AM EST Sat Jan 27 2024

TNZ041-043-045-047-072-074-087-272100-
/O.CON.KMRX.WI.Y.0005.240127T1800Z-240128T0600Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, 
Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico,
and Coker Creek
339 AM EST Sat Jan 27 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM EST SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of east Tennessee.

* WHEN...From 1 PM Saturday to 1 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TD
916 
WWUS74 KMRX 271951 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
251 PM EST Sat Jan 27 2024

TNZ041-043-045-047-072-074-087-280600-
/O.CON.KMRX.WI.Y.0005.000000T0000Z-240128T0600Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, 
Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico,
and Coker Creek
251 PM EST Sat Jan 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SUNDAY...

* WHAT...South winds 15 to 30 mph with gusts up to 50 mph.

* WHERE...Mountains of East Tennessee.

* WHEN...Until 1 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 26, 2:56 PM EST, 22 minutes earlier.

Area forecast discussion, Jan 26, 2:56 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
256 PM EST Fri Jan 26 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday night)
Issued at 255 PM EST Fri Jan 26 2024

Key Messages:

1. A low pressure system will track across the area on Saturday,
bringing periods of heavy rain, strong winds in the mountains, and a
marginal threat of severe storms.

2. Moist soils and high river levels preceding this rainfall will
pose a threat of flash flooding and river flooding.

Discussion:

A very moist and abnormally warm air mass will remain in place
across the area tonight. With a surface ridge axis extending E-W
across KY and SW VA, our northern sections will have light/calm
winds. Some patchy fog will be mentioned after midnight. Rain will
begin to spread into southern sections after midnight as isentropic
lift develops ahead of the approaching system. QG forcing ramps up
in the late morning to early afternoon hours as the low moves into
MS and the surface warm front lifts northward across GA. By the
afternoon, some elevated CAPE develops in southern sections,
bringing a chance of thunderstorms. At this time, the severe threat
looks low due to the elevated nature of the instability. However,
this changes toward Saturday evening as the surface low tracks into
NE AL, pushing the front farther up the Valley, allowing surface
instability to be realized. At the same time, we get some steepening
lapse rates and strong 0-3 km shear. A threat of severe storms will
be present from around 21Z to midnight, mainly for the southern
Valley but possibly as far north as the Tri-Cities area (where
instability will be more elevated). Low level shear/CAPE, low LCL
heights, and the presence of a surface boundary also suggest a low
end tornado potential, in addition to straight-line winds.

Rainfall amounts from Saturday morning through Saturday night are
expected to be in the range of 1-2 inches in most locations, with up
to 3 in some mountain locations. Given the saturated ground
conditions and high river levels observed today, a Flash Flood Watch
will be issued for the entire area.

A 40-50 kt cross-mountain 850 mb flow develops on Saturday
afternoon, and continues until around 06Z Sunday when winds aloft
shift to a SW direction. Some of the wind-prone locations could see
wind gusts exceeding 50 mph suring that time, so a Wind Advisory
will be issued for most of the TN mountains.

Showers will be decreasing the second half of Saturday night as we
get the upper jet streak and resulting dry slot moving overhead and
drying out the mid/upper levels, and the surface cold front moves
through.
&&

.LONG TERM...
(Sunday through next Friday)
Issued at 255 PM EST Fri Jan 26 2024

Key Messages:

1. Snow showers in the higher elevations expected Sunday afternoon
through Sunday night. Light snow accumulations possible.

2. An additional round of light rain showers/high elevation snow
showers looks likely in the Tuesday/Wednesday time frame, but
details are uncertain.

3. Trending drier and warmer late week.

Discussion:

By Sunday the bulk of the moisture will have shifted east/northeast
along with the surface low pressure center. A deep upper level
trough will extend from the Great Lakes region to the Gulf Coast.
This will allow for deep nwly flow to develop as wrap around
moisture lingers precip chances across the forecast area. While
temperatures will trend cooler as the anomalous troughing and
northwest flow settles in, most locations will remain warm enough to
observe only light rain showers. However, higher elevations will
cool enough by Sunday afternoon/evening where a change over to snow
is expected.

Model derived soundings show a saturated layer a bit too shallow to
tap into the DGZ but also a period of enhanced 850mb flow(~35-
45kts). For this reason, light accumulations around 1-3 inches are
expected in the higher elevations of the East Tennessee mountains
and southwest Virginia Sunday afternoon into late Monday morning,
with locally higher totals possible at the highest elevations. One
concept that could lead to higher totals in future forecast packages
is low-level flow direction favoring increased moisture transport
from the Great Lakes region. Would not be surprised if some lower
elevations in SW VA and far NE TN see a few flurries fall overnight
Sunday, but not expecting any accumulation given unfavorable surface
temps.

As the previous forecast mentioned, an additional system will drop
out of the Great Lakes region mid-week. There still remains
uncertainty due to notable differences among deterministic models
but the general timing looks to be Tuesday night through Wednesday
night. GFS and EMCWF ensemble means suggest that any precip will be
quite light as upper-level support is lackluster. Some additional
light snow may be possible in higher elevations once again. Drier
conditions with a warming trend expected Thursday and Friday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM EST Fri Jan 26 2024

A warm and moist low level air mass is leading to cigs on the
MVFR/VFR margins this afternoon. A rising trend is expected in the
next few hours, with predominant VFR conditions after 21Z at all
sites, followed by a drop in cigs after midnight as the low levels
cool. Later tonight, rain will spread in from the south, bringing
MVFR vis/cigs at CHA. Vis/cigs will drop as precip intensity
increases tomorrow morning, with a chance of TS at CHA. A
downslope flow is expected to cause cigs to rise to VFR at TYS and
TRI tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             52  63  44  47 /  50 100  60  20
Knoxville McGhee Tyson Airport, TN  50  60  43  46 /  20 100  90  50
Oak Ridge, TN                       47  59  42  46 /  20 100  90  50
Tri Cities Airport, TN              47  59  45  48 /  10 100 100  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch from Saturday morning through late Saturday night
     for Cherokee-Clay.

TN...Flood Watch from Saturday morning through late Saturday night
     for Anderson-Bledsoe-Blount Smoky Mountains-Bradley-
     Campbell-Claiborne-Cocke Smoky Mountains-East Polk-Grainger-
     Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
     Blount-Northwest Carter-Northwest Cocke-Northwest Greene-
     Northwest Monroe-Rhea-Roane-Scott TN-Sequatchie-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Sullivan-Unicoi-Union-Washington TN-West Polk.

     Wind Advisory from 1 PM Saturday to 1 AM EST Sunday for Blount
     Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...Flood Watch from Saturday morning through late Saturday night
     for Lee-Russell-Scott VA-Washington VA-Wise.

&&

SHORT TERM...DGS
LONG TERM....KRS
AVIATION...DGS
Hazardous weather outlook, Jan 26, 3:04 PM EST, 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
304 PM EST Fri Jan 26 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-272015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
304 PM EST Fri Jan 26 2024 /204 PM CST Fri Jan 26 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another storm system will move across the Tennessee Valley and
southern Appalachians Saturday, bringing with it another round of
widespread moderate to heavy rain, strong wind gusts in the
mountains, and possibly a few strong to severe thunderstorms.
Localized flooding will be possible with this system. Please see
the Wind Advisory and Flash Flood Watch for more details.

Rain will change to snow showers across the higher elevations of
the mountains Sunday afternoon through Sunday night, with light
snow accumulations increasingly likely across the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Saturday afternoon evening for
the potential for severe storms.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 7:11 PM ESTAreal Flood AdvisoryMRXSevier3 hr
Jan 26, 3:16 PM ESTFlood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more23 hr

Nearby

Wind Advisories in Tennessee, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.